Understand What Happens with Hypoglycemia
Hypoglycemia happens more often to people with type 1 diabetes, but people with type 2 can experience it, too, depending on the medicine they take. You might miss a meal, eat too little or not enough carbohydrate, or exercise longer than usual. Do you know if you are at risk? Do you know the signs of a low?
Blood glucose (also called blood sugar) is your body's favored fuel source. Too much sugar in the blood can damage the body, but if there's too little sugar, the body stops running altogether. This is called hypoglycemia, and it's a side effect of some medications that lower blood sugar.
Symptoms of lows can range from light-headedness to loss of consciousness. In rare cases, hypoglycemia can even cause death. "If a person with diabetes dies suddenly in the night, was it a heart attack or a severe low? Or a low leading to a heart problem?" says Silvio Inzucchi, M.D., professor of medicine at Yale University and director of the Yale Diabetes Center. Very few people die from documented lows, Inzucchi says, but he suspects it happens in both type 1s and type 2s who take insulin.
Most lows are caused by blood glucose-lowering medications, which have the potential to cause a low due to their action. Simply put, the meds you need to keep your blood sugar from getting too high can overdeliver and make you go too low instead. A collision between lifestyle and medication is often to blame -- skipping a meal or getting more exercise than usual can trigger a low.
The meds most likely to cause lows are insulin and the oral meds that work by helping the pancreas produce more insulin, such as sulfonylureas. Sulfonylureas are sold as glimepiride (Amaryl), glyburide (DiaBeta, Micronase), and glipizide (Glucotrol). Meglitinides, sold as repaglinide (Prandin) and nateglinide (Starlix), may cause lows, but it's unlikely.
Inzucchi estimates 30-40 percent of PWDs type 2 taking one or more of these meds will experience mild lows in the course of a month, with severe lows striking about 5 percent.
How Low Can You Go?
Hypoglycemia is generally defined as a blood glucose reading under 70 mg/dl. Severe hypoglycemia is when a person needs the assistance of another person to treat a low, but Inzucchi says he considers any number under 50 severe.
Gary Scheiner, CDE, owner of Integrated Diabetes Services and author of Think Like a Pancreas (Da Capo Press, 2012), says mild and moderate lows are the ones you are able to treat yourself; severe lows are the ones that require "outside intervention." Both Scheiner and Inzucchi say they know of type 2s who dipped into the 20s.
Lows usually have signature warning signs. Many PWDs say it feels like being in an elevator when the cables have snapped: an actual dropping feeling. Your hands might get shaky. You might break out in a sweat or be overcome by hunger pangs. Some people may not feel the warning signs and instead become confused, which can be dangerous.
Sugar fuels both the body and the brain, but the brain is the biggest sugar hog around. As supplies of sugar run low, the brain doesn't get enough and can't function right. You might feel drunk. Some PWDs who have experienced low blood sugar have put the dirty cereal bowl in the fridge and the milk in the dishwasher.
The symptoms of low blood sugar are unpleasant -- many PWDs describe the sensation as awful -- but it's nature's way of trying to save you.